# SDR 2005FA0000304

- Difficulty date: February 7, 2005
- Submitted: February 7, 2005
- Operation: General aviation
- Aircraft: N62BA
- Make and model: Piper PA-23-250
- Aircraft serial: 274859
- Engine: Lyc IO540C4B5
- System (JASC): 8530 · Reciprocating Engine Cylinder Section
- Part: Cylinder Head
- Part number: LW12425
- Part serial: 1755
- Condition: Cracked
- Location: Engine
- Part time: 2,588 hours
- Stage of operation: DE
- How discovered: O
- Nature of condition: R
- Precautionary procedure: E

## Discrepancy

DESCENDING IN FLIGHT NR 3 CYL ON RT ENG FAILED.  ENG WAS SHUTDOWN AND FEATHERED.  AC LANDED WITHOUT FURTHER INCIDENT. THERE WAS NO FIRE. POST INCIDENT INSP OF AREA FOUND, CYLINDER HAD CRACKED AND DISLOCATED AT INTERFACE AREA OF STEEL BARREL AND CYLINDER HEAD. INTAKE PUSHROD HAD SEPARATED AND WAS LYING ON THE CYLINDER HEAD, WITH CONSIDERABLE OIL LOSS. FURTHER INSP FOUND ENGINE BAFFLING INTACT AND CORRECTLY POSITIONED.  CYLINDER PRESENTED NO OBVIOUS FLAWS AT THE MOST RECENT INSP, WITH OIL CONSUMPTION AND COMPRESSION WITHIN NORMAL LIMITS. IT IS SUSPECTED THAT A DEFECT IN CYLINDER REPAIR PROCESS (I.E., GRINDING) ALLOWED AN ABNORMAL STRESS CONCENTRATION TO CAUSE A FAILURE.  CYL WAS REGROUND AND HONED TO P.010. (K)
